Nevada, 2007High Wind in Nevada, June 5, 2007
June 5, 2007 · NWS VEF · 6 events in 4 counties and zones
An unseasonably strong area of low pressure brought strong winds to much of the Mojave Desert and Southern Great Basin.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong area of low pressure brought strong winds to much of the Mojave Desert and Southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 5, 9:15 AM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 5, 9:15 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 AM PDT TUE JUN 5 2007
.SYNOPSIS...AN UNSEASONABLY STRONG AREA OF LOW PRESSURE NEAR THE
PACIFIC NORTHWEST WILL SWING ACROSS THE GREAT BASIN TODAY...
BRINGING STRONG SOUTHWEST WINDS TO THE ENTIRE REGION. THE SYSTEM
WILL MOVE ACROSS THE REGION TONIGHT AND WEDNESDAY...WITH HIGH
TEMPERATURES WEDNESDAY EXPECTED TO BE 15 TO 20 DEGREES COOLER THAN
TODAY. A BROAD TROUGH WILL REMAIN OVER THE WEST THE REMAINDER
OF THE WEEK...WITH DECREASING WINDS AND TEMPERATURES GRADUALLY
CLIMBING TO NEAR NORMAL BY THE WEEKEND. &&
.UPDATE...OVERALL THE GOING FORECAST TRENDS LOOK TO BE IN GOOD SHAPE
BUT DID MAKE A FEW MINOR CHANGES. AUTOMATED WIND SENSOR ALONG THE
SIERRA PEAKS IN MONO COUNTY WERE SHOWING GUSTS OF 80-90 MPH AND THE
OWENS VALLEY RAWS SITE CAME IN WITH A VERY CURIOUS GUSTS TO 84 MPH
AT 8 AM. THE FOLLOWING HOUR IT WAS BACK DOWN TO 27 MPH. WHILE IT MAY
BE INSTRUMENT ERROR...CONDITIONS ARE IN PLACE TO SUPPORT SPORADIC
HIGH GUSTS THROUGH THE DAY WITH THE PEAK TIME PROBABLY BETWEEN 22Z
AND 03Z. THE 12Z RENO SOUNDING SHOWED A STRONG RIDGETOP INVERSION
AND THE 12Z NAM SHOWS A SIMILAR INVERSION WEST OF BISHOP AFTER 21Z.
MODIFIED THE NPW TO BEGIN THE HIGH WIND WARNING A COUPLE HOURS
EARLIER THAN ORIGINALLY PLANNED. SATELLITE IMAGERY SHOWED FAIRLY
EXTENSIVE HIGH CLOUDS ACROSS THE AREA FROM SOUTHERN NEVADA NORTHWARD
AND THE SKY COVER WAS ADJUSTED TO PARTLY SUNNY. THE LATEST DATA STILL
SUPPORT THE INHERITED FORECAST HIGH TEMPS TODAY AND NO SIGNIFICANT
CHANGE WAS NEEDED.
&&
.PREV DISCUSSION...319 AM PDT TUE JUN 5 2007...
.SHORT TERM...SATELLITE SHOWS HUGE LOW PRESSURE SYSTEM NEAR 47N 131W
BEGINNING TO TAKE ON A NEGATIVE TILT AS THE NOSE OF A JET STREAK
ROUNDS ITS BASE...GENERATING WAVE CLOUDS OVER THE SIERRA. THIS IS
THE WARMUP ACT FOR THE MAIN WIND EVENT LATER TODAY...WHICH WAS FIRST
MENTIONED LAST FRIDAY AND HAS BEEN WELL ADVERTISED SINCE SATURDAY.
EVERYTHING IS STILL ON TRACK AS THE MODELS AND OBSERVATIONS SHOW
ALMOST NO DISCERNIBLE CHANGES FROM YESTERDAY. MADE TWO MAJOR
CHANGES...UPGRADED THE HIGH WIND WATCH FOR THE SIERRA AND OWENS
VALLEY TO A WARNING AND EXTENDED THE WIND ADVISORY FOR WESTERN SAN
BERNARDINO COUNTY THROUGH TOMORROW EVENING. FOR THE SIERRA...4KM
MODEL OUTPUT SHOWS A CLASSIC BREAKING WAVE SIGNATURE AND 70-75 MPH
WINDS DOWN TO MID-SLOPE. A NEARLY IDENTICAL EVENT TWO YEARS AGO
TODAY PRODUCED 70+ MPH WINDS. FOR SAN BERNARDINO COUNTY...NOT
CERTAIN THE WINDS WILL STAY UP ALL NIGHT TONIGHT...BUT TIGHT SURFACE
PRESSURE GRADIENT AND 100 KNOT UPPER LEVEL JET REMAIN IN PLACE
THROUGH THE DAY WEDNESDAY BEFORE DECREASING...SO EVEN IF THE WINDS
DIE DOWN FOR A FEW HOURS DURING THE NIGHT WEDNESDAY PROMISES TO BE
GUSTY AS WELL. TEMPERATURES STILL ON TRACK TO NOSEDIVE WEDNESDAY
COMPARED TO TODAY. MOST INTERESTING PART IS THAT THE TREND AS WE GET
CLOSER TO THE EVENT IS FOR A GREATER COOLING...INCREASING CONFIDENCE
IN THE MAGNITUDE OF THE EVENT. BUMPED UP WINDS A LITTLE FOR
WEDNESDAY AS BELT OF MID LEVEL WESTERLIES REMAINS OVERHEAD.
.LONG TERM...NOT TOO MUCH CHANGE NEEDED TO THE EXTENDED FORECAST. A
SHORTWAVE TROUGH OVER THE AREA ON FRIDAY WILL SLIDE EASTWARD...
FOLLOWED BY ZONAL FLOW AND GENERAL TROUGHINESS ACROSS MUCH OF THE
WESTERN CONUS. THERE IS GOOD AGREEMENT BETWEEN 00Z MODELS AND ALL
GFS ENSEMBLE MEMBERS INDICATE A LOW AMPLITUDE TROUGH OVER THE AREA
AS RIDGING PERSISTS ACROSS THE SOUTHEAST US. WITH LOW PRESSURE
EXPECTED TO LINGER OVER THE AREA...HAVE KEPT TEMPERATURES AT OR JUST
A FEW DEGREES BELOW CLIMO NORMS THROUGH THE BEGINNING OF NEXT WEEK.
FOR PRECIP...BASICALLY WENT WITH TOKEN CLIMO POPS OVER HIGHER
TERRAIN ACROSS NORTHERN ZONES...AND ZEROES ELSEWHERE.
&&
.FIRE WEATHER...RED FLAG WARNING CONDITIONS EXPECTED AREAWIDE TODAY.
UNSEASONABLY STRONG WINDS WILL COMBINE WITH SEASONABLY LOW HUMIDITY
AND VERY HIGH TO EXTREME FIRE DANGER TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS. MAY SEE NEAR RED FLAG CONDITIONS AGAIN WEDNESDAY
IN WESTERN SAN BERNARDINO COUNTY...BUT WILL LET NEXT SHIFTS SEE
ANOTHER MODEL RUN OR TWO BEFORE MAKING THE FINAL CALL.
&&
.AVIATION...FOR KLAS...SOUTHWEST WINDS GUSTING BETWEEN 25 AND
30 KTS WILL CONTINUE THROUGH THE MORNING HOURS. WINDS INCREASE AND
BECOME SUSTAINED BETWEEN 25 AND 30 KTS WITH FREQUENT GUSTS TO 35 KTS
BY MID AFTERNOON. OCCASIONAL GUSTS TO OVER 40 KTS ARE POSSIBLE. THIS
WILL LIKELY RAISE AREAS OF BLOWING DUST ACROSS THE VALLEY AND
GENERATE WIDESPREAD TURBULENCE IN ALL CORRIDORS. WINDS WILL REMAIN
STRONG AROUND 25 KTS OUT OF THE SOUTHWEST OVERNIGHT WITH GUSTS TO
AROUND 35 KTS CONTINUING. INDICATIONS ARE THAT A COLD FRONT COULD
APPROACH THE VALLEY FROM THE NORTH EARLY WEDNESDAY MORNING AFTER 14Z
TURNING WINDS MORE TO THE WEST AND EVENTUALLY NORTHWEST IN THE
AFTERNOON. THERE IS SOME UNCERTAINTY IN THE TIMING OF THE FRONT AND
WILL BE REFINED AS THE TIME APPROACHES.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA: EXPECT WIDESPREAD SUSTAINED WINDS OF 25 TO 35 KTS AND
GUSTS OF 45 TO 50 KTS BY EARLY AFTERNOON. SOME FAVORED AREAS COULD
SEE GUSTS APPROACHING OR EVEN EXCEEDING 60 KTS. MODERATE TO SEVERE
TURBULENCE IS LIKELY OVER A WIDESPREAD AREA TODAY WHILE ROTOR
ACTIVITY AND SEVERE TO EXTREME TURBULENCE IS EXPECTED IN THE LEE OF
THE SIERRA MOUNTAINS. ALSO...THE STRONG WINDS WILL LIKELY RAISE
AREAS OF BLOWING DUST AND REDUCED VISIBILITY...ESPECIALLY NEAR DRY
LAKE BEDS. WINDS WILL REMAIN VERY STRONG AND GUSTY OVERNIGHT ALONG
THE SOUTHERN AND CENTRAL REGIONS OF THE AREA WHILE DECREASING ACROSS
THE NORTH.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...RED FLAG WARNING 11 AM TO 9 PM TODAY FOR FIRE WEATHER ZONES
460-466.
WIND ADVISORY NOON TO 9 PM TODAY FOR ZONES 14-22.
.AZ...RED FLAG WARNING 11 AM TO 9 PM TODAY FOR FIRE WEATHER ZONES
101 AND 102.
WIND ADVISORY NOON TO 9 PM TODAY FOR ZONES 1-3 AND 36.
.CA...HIGH WIND WARNING UNTIL 9 PM TODAY FOR ZONES 519 AND 520.
RED FLAG WARNING 11 AM TO 9 PM TODAY FOR FIRE WEATHER ZONES
226-229.
WIND ADVISORY NOON TO 9 PM TODAY FOR ZONES 521-522 AND 527.
WIND ADVISORY NOON TODAY TO 4 AM WEDNESDAY FOR ZONES 524-526.
WIND ADVISORY NOON TODAY TO 7 PM WEDNESDAY FOR ZONE 523.
&&
ADAIR/SALMEN/MORGAN/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jun 5, 3:46 AM PST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
446 AM PDT TUE JUN 5 2007
AZZ001>003-036-CAZ519>527-NVZ014>022-060700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
446 AM PDT TUE JUN 5 2007 /446 AM MST TUE JUN 5 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL OVERSPREAD THE AREA TODAY. A HIGH
WIND WARNING IS IN EFFECT FOR THE EASTERN SIERRA SLOPES AND OWENS
VALLEY...A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE
SOUTHERN GREAT BASIN AND THE MOJAVE DESERT...AND A RED FLAG
WARNING FOR CRITICAL FIRE WEATHER CONDITIONS IS IN EFFECT FOR THE
ENTIRE AREA. FOR MORE DETAILS...PLEASE REFER TO THE WARNING AND
ADVISORY PRODUCTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WINDS WILL PERSIST ON WEDNESDAY...MAINLY IN THE WESTERN
MOJAVE DESERT. FOR THURSDAY THROUGH MONDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WIND IN ACCORDANCE
WITH STANDARD OPERATING PROCEDURES.
MORGAN
High Wind, Western Clark/Southern Nye
- When
- June 5, 11:00 AM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
A gust to 63 mph was measured at Mercury, NV.
High Wind, Las Vegas Valley
- When
- June 5, 1:34 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
A gust to 62 mph was measured 2 miles ESE of Red Rock Canyon.
High Wind, Sheep Range
- When
- June 5, 3:30 PM PST
- Where
- Sheep Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.929, -114.945 (the zone’s center; the record gives no point)
A gust to 66 mph was measured by the Desert NWR RAWS (6 miles SSE of Hayford Peak).
High Wind, Lincoln County Except the Sheep Range
- When
- June 5, 5:41 PM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
A gust to 60 mph was measured 12 miles SW of Elgin, NV.
High Wind, Las Vegas Valley
- When
- June 5, 9:56 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Henderson Executive Airport.
High Wind, Western Clark/Southern Nye
- When
- June 5, 10:30 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
Pahrump, NV. Also reduced visibility in blowing dust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, June 5, 2007$2.6 million · 61 kt wind · 8 events
- Hail and Damaging Winds in Georgia, June 5, 2007$750,000 · 50 kt wind · 26 events
- Hail and Damaging Winds in Kentucky, June 5, 2007$146,000 · 1.25 in hail · 20 events
- Hail and Damaging Winds in Virginia, June 5, 2007$182,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in New Hampshire, June 5, 20071.75 in hail · 58 events
- Hail and Damaging Winds in South Carolina, June 5, 2007$100,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Kentucky, June 5, 2007$60,000 · 2.75 in hail · 17 events
- Lightning Strike in Virginia, June 5, 2007$98,000 · 1 event
- Lightning Strike in California, June 5, 2007$80,000 · 1 event
- Hail and Damaging Winds in Georgia, June 5, 2007$53,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Georgia, June 5, 2007$51,000 · 1.75 in hail · 4 events
- Wildfire in California, June 5, 2007$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38544, 38545, 38546, 38547, 38548, 38549.